Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Lincoln, IL

June 12, 2018Christian County, Cumberland County, Shelby County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 12, 2018, 1:03 AM CDT for Christian County, Cumberland County, Shelby County, Illinois. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 1:03 AM CDT (06:03 UTC)
Expired
Jun 12, 2018, 7:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, Cumberland County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:00 AM CDTHEAVY RAIN 2.43Windsor, IL
Jun 12, 6:00 AM CDTHEAVY RAIN 3.14Pana, IL
Jun 12, 6:45 AM CDTFLASH FLOODNeoga, ILFLOODING CONTINUES TO IMPACT MANY ROADS ACROSS WESTERN CUMBERLAND COUNTY. PARTS OF US-45 ARE UNDER WATER.
Jun 12, 6:45 AM CDTFLASH FLOODPana, ILFLASH FLOODING CONTINUES ACROSS SOUTHEAST CHRISTIAN COUNTY, WITH SIGNIFICANT FLOODING REPORTED IN AND AROUND PANA.
Jun 12, 6:45 AM CDTFLASH FLOODTower Hill, ILWIDESPREAD FLOODING IS CONTINUING COUNTYWIDE.
Jun 12, 7:00 AM CDTHEAVY RAIN 1.556 Nne Pana, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 3.3Neoga, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 342 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

216 
WGUS53 KILX 120603
FFWILX
ILC021-035-173-121200-
/O.NEW.KILX.FF.W.0010.180612T0603Z-180612T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
103 AM CDT TUE JUN 12 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Christian County in central Illinois...
  Shelby County in central Illinois...
  Western Cumberland County in east central Illinois...

* Until 700 AM CDT

* At 102 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen on very saturated ground. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Shelbyville, Toledo, Pana, Neoga, Assumption, Windsor, Stewardson,
  Findlay, Tower Hill, Jewett, Montrose, Westervelt, Woodbury,
  Strasburg, Rosamond, Clarksburg, Sigel, Trowbridge, Wolf Creek
  State Park and Mode.

This includes the following highways...
 Interstate 57 between mile markers 169 and 178.
 Interstate 70 between mile markers 105 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3917 8819 3917 8847 3922 8847 3932 8914
      3935 8914 3935 8932 3961 8899 3955 8874
      3952 8871 3952 8870 3945 8858 3936 8846
      3931 8825

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 12:55 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 12, 12:55 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 AM CDT Tue Jun 12 2018

.UPDATE...
Issued at 925 PM CDT Mon Jun 11 2018

Very heavy rainfall has already occurred since 4 pm in our
southeast counties from slow moving storms. Radar estimates and a
few reports show that 2 to 3 inches of rain has already affected
portions of our Flash Flood Watch area. The storms are projected
to continue to affect areas south of I-70 the rest of the evening,
before a break in the rains develops. A large complex of storms in
southwest Iowa is tracking to the E-SE. High res models have
differing solutions, but the consensus points toward the
strongest portion of that line passing by to the southwest of our
counties. A line of storms still looks probable for at least our
western counties after midnight and into early Tuesday morning.
With storm tracks in a SE direction, the Flash Flood Watch
counties stand to see another round of rains into tomorrow
morning. Will keep the watch as is, and issue an update to cover
the rainfall that has already fallen since 4 pm, and any
additional rainfall expected overnight.

Thick cirrus from the Iowa MCS will overspread our area overnight,
as the complex approaches western IL. Those clouds will work to
keep low temps a bit warmer, as well as keep dewpoints higher.
Patchy fog will be possible overnight, but not expecting much in
the way of dense fog.

Updates this evening were mainly to weather/PoP grids, as well as
sky cover trends.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 250 PM CDT Mon Jun 11 2018

Frontal boundary extends across southwestern counties this
afternoon with partly cloudy skies and temperatures in the 80s
southwest of the boundary and mostly cloudy conditions and temps
mostly in the 70s northeast of the front. Instability is limited
to the boundary and southwest. Chances of precip should be limited
north of the front until later this evening when weak wave
approaches after the main mid-level ridge axis gets east of the
area. Wave should induce a more southerly component to low level
flow and should allow moist/unstable air to override cool air and
produce storms. Models are quite diverse regarding coverage and
intensity tonight and Tuesday. NAM Nest is most robust with areas
of several inches forecast in some areas that received 3+ inches
from last night. Given precip water values (near 90 percentile for
mid-June) can not discount this entirely. With at least some
potential will be going with a small flash flood watch for areas
impacted yesterday that are close to the boundary.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 250 PM CDT Mon Jun 11 2018

Cold front should push through forecast area Tuesday with slightly
drier air and a lull in precip chances. Late in the week heights
build as flow becomes more meridional and trough digs along the
west coast. Storm track should push north of the area with only
isolated storms expected within the ridge by the weekend. Abundant
sunshine and 850 mb temps around 20C will support temps into the
90s for the weekend with apparent temperatures topping 100.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1255 AM CDT Tue Jun 12 2018

A warm front lifting northward into central IL overnight will
shift ENE winds less than 10 kts to SE and eventually SSW by mid
Tue morning. Weak lift along frontal boundary and moist airmass
will also develop scattered showers and thunderstorms, which
recently have started to appear near PIA and CMI. IFR to MVFR
conditions will be possible overnight into early Tue morning with
this convection along with some low clouds and fog too. Daytime
heating to destabilize airmass again by Tue afternoon with
isolated showers and thunderstorms appearing, though coverage
appears too isolated to pinpoint down in the tafs. Winds to veer
SW at 6-12 kts during Tuesday and diminish to around 5 kts after
sunset Tue.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for ILZ047-049>052-054-
056-061-062-066>068-071>073.

&&

UPDATE...Shimon
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...07
Hazardous weather outlook, Jun 11, 3:44 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
344 PM CDT Mon Jun 11 2018

ILZ027>031-036>038-040>043-048-121100-
De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Peoria-
Schuyler-Stark-Tazewell-Woodford-
344 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today and tonight across
parts of central Illinois. Severe storms are not expected, though
an isolated thunderstorm could have gusty winds and small hail
especially south of Peoria and Bloomington.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A few thunderstorms are still possible on Tuesday. The threat of
severe storms is low, however an isolated thunderstorm could have
gusty winds and small hail. There is a chance of thunderstorms
again on Thursday and Thursday night. Isolated thunderstorms are
again possible Saturday afternoon.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to near 100 degrees
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-053-055-057-063-121100-
Champaign-Clark-Douglas-Edgar-Macon-Piatt-Vermilion-
344 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today and tonight across
parts of central Illinois. Severe storms are not expected, though
an isolated thunderstorm could have gusty winds and small hail
especially south of Peoria and Bloomington.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A few thunderstorms are still possible on Tuesday. The threat of
severe storms is low, however an isolated thunderstorm could have
gusty winds and small hail. There is a chance of thunderstorms
again on Thursday and Thursday night. Isolated thunderstorms are
again possible Saturday afternoon.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to near 100 degrees
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ047-049>052-054-056-061-062-066>068-071>073-121100-
Cass-Christian-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-
Lawrence-Morgan-Moultrie-Richland-Sangamon-Scott-Shelby-
344 PM CDT Mon Jun 11 2018

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH
TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today and tonight across
parts of central Illinois. Most areas have received several inches
of rain in the last 24 to 36 hours, with isolated amounts from 4
to 6 inches. Any excessive rainfall over saturated ground would
rapidly result in runoff, increasing the flash flood threat.
Severe storms are not expected, though an isolated thunderstorm
could have gusty winds and small hail especially south of Peoria
and Bloomington.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A few thunderstorms are still possible on Tuesday. The threat of
severe storms is low, however an isolated thunderstorm could have
gusty winds and small hail. There is a chance of thunderstorms
again on Thursday and Thursday night. Isolated thunderstorms are
again possible Saturday afternoon.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to near 100 degrees
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jun 11, 11:19 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1119 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      3 SE CLAY CITY          38.65N 88.31W
06/11/2018                   CLAY               IL   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED SOUTHEAST OF CLAY CITY.
            WILCOX BRIDGE LANE FLOODED AND CLOSED.

&&

SHIMON
Local storm report, Jun 11, 11:22 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1122 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      2 E BEECHER CITY        39.19N 88.75W
06/11/2018                   EFFINGHAM          IL   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 33 NEAR N 300TH STREET.

&&

SHIMON
Local storm report, Jun 11, 11:24 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1124 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      1 E EFFINGHAM           39.12N 88.53W
06/11/2018                   EFFINGHAM          IL   LAW ENFORCEMENT

            FLOODING IN SEVERAL PLACES ALONG E FAYETTE AVENUE EAST OF
            EFFINGHAM

&&

SHIMON
Local storm report, Jun 11, 11:28 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     PETROLIA                38.77N 87.78W
06/11/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            LARGE TREES DOWN IN PETROLIA. TIME ESTIMATED BY RADAR.

&&

SHIMON
Local storm report, Jun 11, 11:29 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1129 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     STRASBURG               39.35N 88.62W
06/11/2018                   SHELBY             IL   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN AND A POWER POLE DOWN. TIME
            ESTIMATED.

0654 PM     HAIL             3 S CLAY CITY           38.64N 88.35W
06/11/2018  M1.00 INCH       CLAY               IL   EMERGENCY MNGR

0710 PM     HAIL             4 S CLAY CITY           38.63N 88.35W
06/11/2018  M1.75 INCH       CLAY               IL   EMERGENCY MNGR

0737 PM     HAIL             DIETERICH               39.06N 88.38W
06/11/2018  M1.00 INCH       EFFINGHAM          IL   EMERGENCY MNGR

0800 PM     TSTM WND DMG     PETROLIA                38.77N 87.78W
06/11/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            LARGE TREES DOWN IN PETROLIA. TIME ESTIMATED BY RADAR.

1030 PM     FLASH FLOOD      3 NNW OBLONG            39.04N 87.93W
06/11/2018                   CRAWFORD           IL   LAW ENFORCEMENT

            FLOODING ON N 100TH ST NORTH OF 1360N. CAR STALLED OUT.

1030 PM     FLASH FLOOD      BELLAIR                 39.15N 87.95W
06/11/2018                   CRAWFORD           IL   LAW ENFORCEMENT

            WATER RESCUE CONDUCTED JUST WEST OF BELLAIR ON E 2000TH
            AVE DUE TO VEHICLE STALLED IN FLOODING.

1033 PM     FLASH FLOOD      3 SE CLAY CITY          38.65N 88.31W
06/11/2018                   CLAY               IL   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED SOUTHEAST OF CLAY CITY.
            WILCOX BRIDGE LANE FLOODED AND CLOSED.

1035 PM     FLASH FLOOD      HUTSONVILLE             39.11N 87.66W
06/11/2018                   CRAWFORD           IL   LAW ENFORCEMENT

            FLOODING ON SEVERAL ROADS IN HUTSONVILLE.

1035 PM     FLASH FLOOD      PALESTINE               39.00N 87.61W
06/11/2018                   CRAWFORD           IL   LAW ENFORCEMENT

            FLOODING REPORTED ON SEVERAL STREETS IN LOW LYING AREAS
            NEAR CREEKS AROUND PALESTINE

1036 PM     FLASH FLOOD      1 E EFFINGHAM           39.12N 88.53W
06/11/2018                   EFFINGHAM          IL   LAW ENFORCEMENT

            FLOODING IN SEVERAL PLACES ALONG E FAYETTE AVENUE EAST OF
            EFFINGHAM

1036 PM     FLASH FLOOD      2 E BEECHER CITY        39.19N 88.75W
06/11/2018                   EFFINGHAM          IL   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 33 NEAR N 300TH STREET.

1049 PM     FLASH FLOOD      BRIDGEPORT              38.71N 87.76W
06/11/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            800E SOUTH OF BRIDGEPORT TO THE COUNTY LINE FLOODED. MANY
            ROADS IN BRIDGEPORT CLOSED DUE TO FLOODING.

&&

SHIMON
Special weather statement, Jun 11, 11:57 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1157 PM CDT MON JUN 11 2018

ILZ052-054-061-120600-
Christian-Moultrie-Shelby-
1157 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN...SOUTH
CENTRAL MOULTRIE AND SHELBY COUNTIES UNTIL 100 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm
over Pana, or 10 miles east of Nokomis, moving east at 15 mph.
Another strong storm was 2 miles southeast of Tower Hill, moving
east at 15 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Shelbyville, Pana, Windsor, Stewardson, Cowden, Tower Hill,
Westervelt, Strasburg, Herrick, Rosamond, Clarksburg, Sigel, Oconee,
Trowbridge, Wolf Creek State Park, Mode, Eagle Creek State Park and
Vanderville.

This includes Interstate 57 between mile markers 169 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 8914 3935 8914 3935 8935 3946 8929
      3951 8862 3943 8847 3922 8847
TIME...MOT...LOC 0456Z 275DEG 14KT 3936 8911

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper50 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningILXLawrence45 min
Jun 11, 7:34 PM CDTSevere Thunderstorm WarningILXClay24 min
Jun 11, 9:20 PM CDTRiver Flood WarningILXClay, Richland8 days
Jun 11, 10:10 PM CDTFlash Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland6 hr
Jun 11, 11:57 PM CDTSpecial Weather StatementILXShelby63 min
Jun 12, 6:00 AM CDTFlash Flood WarningILXClay, Effingham4 hr
Jun 12, 6:57 AM CDTFlash Flood WarningILXChristian, Cumberland, Shelby4 hr
Jun 12, 9:56 AM CDTAreal Flood WarningILXClay, Effingham6 hr
Jun 12, 9:57 AM CDTRiver Flood WarningILXPiatt53 hr
Jun 12, 2:59 PM CDTFlash Flood WatchILXClay, Crawford, Effingham, Jasper, Lawrence, Richland5 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.